This site is intended for health professionals only


Grapefruit drug interactions ‘increasing’



The number of medications with the potential to interact with grapefruit and cause serious adverse effects is rising by an average of more than six per year, shows a new analysis.

The Canadian review looked at 190 scientific articles on PubMed and prescribing information and found the number of medications causing serious adverse events upon interacting with grapefruit has risen from 17 to 43 in the period between 2008 and 2012.

The review highlighted halofantrine, maraviroc, lovastatin, simvastatin, dronedarone, ketamine, lurasidone and domperidone as the medications with a ‘very high’ predicted risk of interacting with grapefruit juice.

They found that although an increasing interval between taking grapefruit juice and a potential interacting medication decreased the size of the adverse effect, but it only required a small quantity of grapefruit juice – around 200-250ml – to have a sufficient duration of action to affect interacting drugs administered once daily.

The authors concluded: ‘The increasing numbers of newly marketed grapefruit-affected drugs possessing substantial adverse clinical effects necessitates an understanding of this interaction and the application of this knowledge for the safe use of drugs in general practice.’

CMAJ 2012, available online 26 November

http://www.cmaj.ca/site/press/cmaj.120951.pdf